Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 11, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 7, 2008, 6:39 PM MDT for Goshen County, Platte County, Wyoming. It was in force for 36 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2008, 6:39 PM MDT (00:39 UTC)
- Expired
- May 7, 2008, 7:15 PM MDT
- In force
- 36 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Goshen County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 90 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 7:12 PM MDT | HAIL 0.88 | 8 W Veteran, WY | |
| May 7, 7:15 PM MDT | HAIL 1 | 9 W Yoder, WY | |
| May 7, 7:20 PM MDT | FUNNEL CLOUD | 9 Nw Hawk Springs, WY | |
| May 7, 7:20 PM MDT | HAIL 1 | 5 Nw Hawk Springs, WY | HAIL CONTINUING AT 728 PM ALSO OBSERVES FUNNEL CLOUD |
| May 7, 7:22 PM MDT | HAIL 1 | 15 W Yoder, WY | HAIL COVERING GROUND LOOKS LIKE IT SNOWED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 12:52 PM MST | Tornado Watch | SPC | 146 days |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 373 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 080039 SVRCYS WYC015-031-080115- /O.NEW.KCYS.SV.W.0011.080508T0039Z-080508T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 639 PM MDT WED MAY 7 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GOSHEN COUNTY IN SOUTHEAST WYOMING... SOUTHEASTERN PLATTE COUNTY IN SOUTHEAST WYOMING... * UNTIL 715 PM MDT * AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 8 MILES WEST OF GLOMILL RESERVOIR...OR 19 MILES SOUTHEAST OF WHEATLAND... AND MOVING EAST AT 22 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GLOMILL RESERVOIR BY 650 PM... VETERAN AND YODER BY 715 PM... DAMAGING HAIL CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A STURDY BUILDING AND AVOID WINDOWS. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4204 10430 4182 10424 4177 10472 4194 10477 TIME...MOT...LOC 0039Z 258DEG 19KT 4188 10462 $$ GRIFFITH
2 follow-up statements
000
WWUS55 KCYS 080104
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
704 PM MDT WED MAY 7 2008
WYC031-080114-
/O.CAN.KCYS.SV.W.0011.000000T0000Z-080508T0115Z/
PLATTE WY-
704 PM MDT WED MAY 7 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PLATTE COUNTY IS
CANCELLED...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.
LAT...LON 4194 10463 4204 10430 4182 10424 4181 10433
4181 10435 4179 10441 4180 10443 4179 10451
4179 10462
TIME...MOT...LOC 0104Z 258DEG 19KT 4191 10445
$$
WYC015-080115-
/O.CON.KCYS.SV.W.0011.000000T0000Z-080508T0115Z/
GOSHEN WY-
704 PM MDT WED MAY 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR CENTRAL GOSHEN COUNTY...
AT 657 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING NICKEL
SIZE HAIL. THIS STORM WAS LOCATED NEAR GLOMILL RESERVOIR...OR 20
MILES SOUTHWEST OF TORRINGTON...MOVING EAST AT 22 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
VETERAN AND YODER BY 715 PM...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.
LAT...LON 4194 10463 4204 10430 4182 10424 4181 10433
4181 10435 4179 10441 4180 10443 4179 10451
4179 10462
TIME...MOT...LOC 0104Z 258DEG 19KT 4191 10445
$$
GRIFFITH000
WWUS55 KCYS 080121
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
719 PM MDT WED MAY 7 2008
WYC015-080129-
/O.EXP.KCYS.SV.W.0011.000000T0000Z-080508T0115Z/
GOSHEN WY-
719 PM MDT WED MAY 7 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GOSHEN COUNTY HAS
EXPIRED...
...SEVERE THUNDERSTORM WARNING FOR SOUTHERN GOSHEN COUNTY
CONTINUES...
THE STORM HAS EXITED THE PREVIOUSLY WARNED AREA...THEREFORE THE
ORIGINAL WARNING WILL BE ALLOWED TO EXPIRE. THE STORM REMAINS
SEVERE AND HAS PROMPTED A NEW WARNING AS IT MOVES EAST.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.
LAT...LON 4194 10463 4204 10430 4182 10424 4181 10433
4181 10435 4179 10441 4180 10443 4179 10451
4179 10462
TIME...MOT...LOC 0104Z 258DEG 19KT 4191 10445
$$
SOWKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:37 PM MDT, 5 hours 2 minutes earlier.
Area forecast discussion, May 7, 1:37 PM MDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 137 PM MDT WED MAY 7 2008 .SHORT TERM...TONIGHT THROUGH FRIDAY AFTERNOON. TONIGHT...SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ALONG LOW LEVEL CONVERGENCE AXIS FROM SOUTHWEST CONVERSE COUNTY THROUGH ALBANY COUNTY. EXPECT THUNDERSTORM COVERAGE TO CONTINUE TO INCREASE IN AREAL COVERAGE AND INTENSITY AS THE AFTERNOON PROGRESSES WITH DIFFERENTIAL HEATING AND APPROACH OF SYNOPTIC LIFT WITH APPROACHING SHORTWAVE TROUGH. WITH SURFACE LOW DEVELOPING ACROSS EAST CENTRAL WYOMING THIS EVENING AND LIFT FROM SHORTWAVE TROUGH PASSING ACROSS NORTHERN WYOMING...WILL SEE MOST NUMEROUS THUNDERSTORMS THIS EVENING ACROSS CONVERSE AND NIOBRARA COUNTIES ALONG LOW LEVEL CONVERGENCE AXIS. ALTHOUGH WIND SHEAR FAVORABLE...LIMITED CAPE SUGGESTS THUNDERSTORMS REMAINING BELOW SEVERE LEVELS. PRECIPITABLE WATER VALUES AND MEAN STORM MOTION INDICATES AVERAGE RAINFALL AMOUNTS FROM 0.25 TO 0.50 INCH WITH LOCAL AMOUNTS UP TO ONE INCH FROM STRONGER STORMS. ALTHOUGH WILL SEE A MESOSCALE CONVECTIVE COMPLEX FORM LATE THIS EVENING ACROSS SOUTHEAST MONTANA AND NORTHWEST SOUTH DAKOTA... WILL SEE SCATTERED THUNDERSTORMS AFTER MIDNIGHT ACROSS OUR WESTERN NEBRASKA COUNTIES ALONG PASSING SURFACE TROUGH AXIS. THURSDAY...DRIER AND MORE STABLE ATMOSPHERE WILL BE ADVECTED ACROSS SOUTHEAST WYOMING IN THE WAKE OF THE SHORTWAVE TROUGH AND WITH NEGATIVE THETA-E ADVECTION. STILL THOUGH...WITH TIME OF YEAR CONSIDERATIONS AND ENOUGH LOW LEVEL MOISTURE...CANNOT RULE OUT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS...ALTHOUGH LESS COVERAGE THAN TODAY. THURSDAY NIGHT...MOSTLY DRY NIGHT WITH WEST FLOW ALOFT AND LIMITED LOW/MID LEVEL MOISTURE. FRIDAY...FLOW ALOFT BACKS TO SOUTHWEST IN ADVANCE OF NEXT SHORTWAVE TROUGH. WITH RETURN OF LOW/MID LEVEL THETA-E RIDGE AXES...DIFFERENTIAL HEATING AND TYPICAL AFTERNOON INSTABILITY...ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS ON TAP. THUNDERSTORM INTENSITY WILL BE MITIGATED AND LIMITED BY LIMITED CAPE. RUBIN .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. PROGRESSIVE UPPER LEVEL WEATHER PATTERN EXPECTED IN THE MEDIUM RANGE FOR THE WEEKEND AND EARLY NEXT WEEK...WITH A COUPLE OF UPPER LEVEL TROUGH PASSAGES. COLD FRONTS ASSOCIATED WITH THE UPPER LEVEL TROUGHS ARE NOT EXPECTED TO DROP HIGH TEMPERATURES BEYOND THE MID-40S IN MOST AREAS...WITH SATURDAY EXPECTED TO BE THE COOLEST DAY IN THE PERIOD. FRIDAY NIGHT AND SATURDAY WILL ALSO HAVE THE BEST CHANCES FOR PRECIPITATION IN THE PERIOD AS THE COLD FRONT MOVES THROUGH BENEATH THE CYCLONIC CURVED FLOW IN THE UPPER TROUGH. TEMPERATURES ARE EXPECTED TO REBOUND TO NEAR NORMAL VALUES...GENERALLY FROM THE MID-60S TO AROUND 70 DEGREES...ACROSS THE AREA FOR SUNDAY AND MONDAY AS AN UPPER LEVEL RIDGE MOVES OVERHEAD. LATE MONDAY...THE WESTERN PORTION OF THE AREA WILL BEGIN TO SEE INCREASED SHOWER CHANCES WITH SOUTHWEST FLOW ALOFT AHEAD OF THE NEXT UPPER LEVEL TROUGH. THE GFS MODEL IS SLIGHTLY FASTER MOVING THIS NEXT UPPER TROUGH ACROSS THE WYOMING FRONT RANGE COMPARED TO THE SLOWER EUROPEAN MODEL SOLUTION TUESDAY AND INTO WEDNESDAY. AT THIS TIME...WILL HAVE AROUND CLIMATOLOGICAL PRECIPITATION CHANCES IN ACROSS THE AREA WITH TIMING STILL IN QUESTION. && .AVIATION...TONIGHT...SCATTERED THUNDERSTORMS PRODUCING GUSTY WINDS AND LOCALIZED MVFR. LOCALIZED FOG AFTER MIDNIGHT PRODUCING MVFR. THURSDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH VFR. THURSDAY NIGHT...VFR. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...RUBIN LONG TERM....CARPENTER
Hazardous weather outlook, May 7, 3:30 PM MDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 330 PM MDT WED MAY 7 2008 NEZ001>003-019>021-054-055-WYZ059>070-081600- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 330 PM MDT WED MAY 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MOST NUMEROUS ALONG A LOW LEVEL CONVERGENCE AXIS FROM BAGGS WYOMING TO DOUGLAS WYOMING. THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MPH. SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT...MOST NUMEROUS NEAR SURFACE LOW PRESSURE ACROSS CONVERSE AND NIOBRARA COUNTIES. ALTHOUGH THE MAJORITY OF THE STRONGEST THUNDERSTORMS WILL PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH...A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE PRODUCING LARGE HAIL AND DAMAGING WINDS. RAINFALL AMOUNTS WILL RANGE FROM ONE QUARTER TO ONE HALF INCH WITH LOCALIZED AMOUNTS OF ONE HALF INCH TO ONE INCH FROM THE STRONGER THUNDERSTORMS. SCATTERED THUNDERSTORMS WILL CONTINUE AFTER MIDNIGHT TONIGHT ACROSS THE WESTERN NEBRASKA PANHANDLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ON THURSDAY. WITH SCATTERED LATE DAY THUNDERSTORMS ON FRIDAY. LESS THUNDERSTORM COVERAGE IS EXPECTED DURING THE AFTERNOONS AND EVENINGS ON SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. AS ALWAYS... YOUR NATIONAL WEATHER SERVICE APPRECIATES ANY WEATHER REPORTS YOU CAN PROVIDE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE RUBIN
In the hours before
Local storm report, May 7, 3:48 PM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
348 PM MDT WED MAY 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 10 W GLENROCK 42.86N 106.07W
05/07/2008 E0.75 INCH CONVERSE WY LAW ENFORCEMENT
I-25 MM 175
&&Local storm report, May 7, 3:50 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
350 PM MDT WED MAY 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 11 W GLENROCK 42.86N 106.07W
05/07/2008 E0.75 INCH NATRONA WY LAW ENFORCEMENT
I-25 MM 175
&&Local storm report, May 7, 4:12 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
412 PM MDT WED MAY 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM FUNNEL CLOUD 5 N GLENROCK 42.93N 105.86W
05/07/2008 CONVERSE WY LAW ENFORCEMENT
REPORTED BY FIRE CHIEF
0402 PM HAIL 3 SE GLENROCK 42.83N 105.82W
05/07/2008 E1.00 INCH CONVERSE WY BROADCAST MEDIA
I-25 MM160 NICKEL TO QUARTER HAIL
&&
JHOUSELocal storm report, May 7, 4:36 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
436 PM MDT WED MAY 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 10 SE GLENROCK 42.75N 105.72W
05/07/2008 E1.00 INCH CONVERSE WY FIRE DEPT/RESCUE
&&Special weather statement, May 7, 6:05 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 605 PM MDT WED MAY 7 2008 NEZ001-019-WYZ060-067-068-080115- SIOUX-SCOTTS BLUFF-NIOBRARA-PLATTE-GOSHEN- INCLUDING THE CITIES OF...HARRISON...SCOTTSBLUFF...GERING... LUSK...WHEATLAND...GUERNSEY...TORRINGTON 605 PM MDT WED MAY 7 2008 AREAS OF LIGHT RAIN AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE TO THE EAST NORTHEAST THROUGH 7PM. WINDS GUSTING TO AROUND 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THE STORMS. RAINFALL ACCUMULATIONS SHOULD BE AROUND A TENTH OF AN INCH. GRIFFITH
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:17 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 43 min |
| May 7, 7:55 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 50 min |
| May 7, 8:43 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 44 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.